Acute poisoning due to fluoroacetate and fluoroacetamide

A. Roy Shapira, B. Raikhlin Eisenkraft, U. Taitelman, A. Hazani

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

The potent rodenticides fluoroacetate and fluoroacetamide are highly toxic for man (dangerous dose 0.5-2.0 mg/kg body weight). The initial symptoms of poisoning are usually gastro-intestinal disorders which appear after a lag period ranging from 30 minutes to about nine hours from the time of ingestion of the poison. These are followed rapidly by central nervous system manifestations (disorders of consciousness, coma and convulsions), and cardiac disorders, the cause of death in most human cases. Ventricular ectopic beats usually precede the ventricular arrhythmias, which are followed by ventricular tachycardia and fibrillation; AV block occurs in some cases. Metabolic acidosis is a common feature of fluoroacetate poisoning and is probably caused by accumulation of citrate and of other acidic radicals. The biochemical basis of the toxicity is metabolic conversion of fluoroacetate to fluorocitrate which blocks the tricarboxylic acid cycle at the level of the enzyme cis-aconitate hydrase. It has been shown that reduced levels of ionized calcium may explain some of the clinical manifestations of poisoning, notably the prolonged QT interval in the electrocardiogram. This paper presents two cases of fluoroacetate poisoning which demonstrate the typical clinical features. The correlation between the serum levels of ionized calcium and the length of the QT interval guided us in treating the second patient, who survived the poisoning.

Original languageEnglish
Pages (from-to)523-524+551
JournalHarefuah
Volume102
Issue number12
StatePublished - 1 Dec 1982
Externally publishedYes

ASJC Scopus subject areas

  • Medicine (all)

Fingerprint

Dive into the research topics of 'Acute poisoning due to fluoroacetate and fluoroacetamide'. Together they form a unique fingerprint.

Cite this